Discrete Dynamics in Nature and Society

Discrete Dynamics in Nature and Society / 2015 / Article
Special Issue

Time Delayed Equations as Models in Nature and Society

View this Special Issue

Research Article | Open Access

Volume 2015 |Article ID 139828 | 6 pages | https://doi.org/10.1155/2015/139828

A New Comparison Principle for Impulsive Functional Differential Equations

Academic Editor: Carlo Bianca
Received19 Mar 2015
Accepted27 May 2015
Published04 Oct 2015

Abstract

We establish a new comparison principle for impulsive differential systems with time delay. Then, using this comparison principle, we obtain some sufficient conditions for several stabilities of impulsive delay differential equations. Finally, we present an example to show the effectiveness of our results.

1. Introduction

The impulsive functional differential systems provide very important mathematical models for many real phenomena and processes in the field of natural sciences and technology [13]. In the last few decades, the stability theory of impulsive differential equations had a rapid development; for instance, see [116]. In those works, most researchers utilized Lyapunov functions or Lyapunov functionals coupled with a certain Razumikhin technique. It is well known that comparison principles play an important role in the theory for differential systems, which always reduce the studies from a given complicated differential system to some relatively simpler differential system. Up to now, there exist many results on this subject; see [2, 3, 516]. For example, Lakshmikantham et al. [3] presented a comparison principle for impulsive differential systems and applied it to the stability. Significant progress has been made in the theory of impulsive functional differential equations in recent years (see [17, 18]). It is well known that the monotone iterative technique offers an approach for obtaining approximate solutions of nonlinear differential equations. Some recent advances in the field of approximate solutions of nonlinear differential equations can be found in [1921]. Afterwards, some researchers gave several new comparison principles in the qualitative analysis for the solutions of impulsive systems; see [5, 9, 10]. In particular, there has been a significant development in the studies of comparison principles for delay systems; see [68]. At the same time, the comparison principles for differential systems with impulses and delays simultaneously have attracted many researchers, and many interesting results on this subject are obtained; see [911].

In view of the importance of comparison principles in the qualitative analysis for differential equations, in this paper we establish a new comparison principle for impulsive delay differential systems. As an application, we use it to deal with the stability of impulsive functional differential equations.

The rest of this paper is organized as follows. In Section 2, we introduce some useful notations and definitions. In Section 3, a new comparison principle and its applications to stability are given. Finally, we give an example to illustrate our results in Section 4.

2. Preliminaries

Let denote the set of real numbers, the set of nonnegative real numbers, the set of positive integers, and the -dimensional real Euclidean space equipped with the norm .

Consider the following impulsive functional differential equations:where and denotes the right-hand derivative of . The impulse times satisfy and . Also, assume ; meanwhile , where is an open set in , where is continuous except at a finite number of points , at which and exist and . For , the norm of is defined by . For each , is defined by , . For each , . For any , there exists a () such that implies that , where .

Define . For any , let .

In this paper, we suppose that there exists a unique solution of system (1) through each . Furthermore, we assume that , and , , so that is a solution of system (1), which is called the trivial solution.

We now give some useful notations and definitions that will be used in the sequel.

Definition 1. A function belongs to class , if(i)is continuous on each set and exists,(ii) is locally Lipschitzian in and .

Definition 2. Let , for any ; the upper right-hand Dini derivative of along a solution of system (1) is defined by

Definition 3. Assume is the solution of system (1) through . Then the trivial solution of (1) is said to bestable, if, for any and , there exists some such that implies , ;attractive, if, for any and , there exist some , such that implies , ;asymptotically stable if and simultaneously hold;exponentially stable; assume is a constant, if, for any and , there exists some such that implies , .

In the proof of our main results we will use the following lemma.

Lemma 4 (see [6]). Let satisfy Then, the right maximal solution ofand the left maximal solution of satisfy the relation whenever .

3. Comparison Results and Applications

In this section, we will establish a general comparison principle for the impulsive delay differential system (1), by comparing it with a scalar impulsive differential system. Then, applying the comparison principle, we obtain some stability criteria. First of all, we present the following comparison principle.

Lemma 5. Assume that satisfy ; , is the right maximal solution of where , , , is nondecreasing, and is the left maximal solution of Then whenever .

Proof. Since , there exists some such that . Since , by Lemma 4, it follows that When , Therefore, using Lemma 4 again, we obtain By induction, we can get The proof is complete.

Theorem 6. Assume that the conditions in Lemma 5 are satisfied; is the solution of system (1) with . And the following conditions hold:(i), if , ; then(ii), where and is nondecreasing.
Then implies

Proof. Let be a solution of system (1) existing for such that .
For simplicity, let ; then .
First, we will provewhere is small enough, is the solution of and . Note that since is continuous, a solution exists.
If (16) is not true, then there exists some such that Therefore,here, since is an interior point of the interval in which the functions are continuous, it implies that the left limits equal the right limits. Thus, it follows that Now consider the left maximal solution , , ofBy Lemma 4, we obtain Since , and , , it follows that Since , we have , .
Consequently, condition (i) yields which contradicts with (20). Hence, (16) is proved.
When , .
Next, we will prove where is small enough, is the solution of and .
By the above proof, it easily follows that If (25) is false, then there exists a such that This implies that Now consider the left maximal solution , , of By Lemma 5, we obtain Since , it follows that , , and , .
This implies that , .
Consequently, condition (i) yields which contradicts with (29). Hence, (25) is proved.
By induction, we can obtain where is small enough, is the solution of and , .
This means that , , which completes the proof.

Remark 7. If , Theorem 6 is similar to Lemma  2 in [14]. However, it should be noted that inequality is not enough for the validity of the claim of Lemma 2. In Theorem 6, we complement and correct the known results in [14].

Next, we give some special cases of Theorem 6, which can be concrete and used easily.

Corollary 8. Assume that is the solution of (1) with . Let , , , in Lemma 5, and(i), if , ; then(ii), .Then implies

Remark 9. In particular, let in Corollary 8; the estimate of can be obtained; that is, . If , in Corollary 8, then .

Remark 10. If , , in Corollary 8, then comparison system (7) becomes an ordinary differential equation and the corresponding style of Corollary 8 reduces to the result of Liu and Xu [8].

Corollary 11. Assume that is the solution of (1) with . Let , , in Lemma 5, and(i), if , ; then (ii), where and is nondecreasing.
Then implies

Remark 12. From Corollary 11, we can observe that is not always positive. That is, is allowed. To the best of our knowledge, no similar work has been carried out on comparison method for impulsive functional differential systems. Hence, our result greatly enriches the theory of comparison principle and can be used for a wider class of impulsive systems.

Next, we will apply the comparison result to establish some stability criteria of system (1). In what follows, let be the class of continuous strictly increasing functions defined on with .

Theorem 13. Assume that the conditions in Theorem 6 are satisfied. Moreover, if there exists function such that then the stability properties of the trivial solution of comparison system (7) imply the corresponding stability properties of the trivial solution of impulsive functional differential system (1).

Proof. We establish asymptotical stability. First, we prove that the trivial solution of system (1) is stable. Since the trivial solution of system (7) is stable, for any given , , there exists such that Since , then there exists such that Let , and, from Theorem 6, we have Hence, ; that is, the trivial solution of (1) is stable.
Now, we prove that the trivial solution of system (1) is attractive.
For any given , , and , there exists satisfing , . Since is asymptotically stable, hence, there exists such that From Theorem 6, we obtain Hence, for ; that is, the trivial solution of (1) is attractive. Therefore, the trivial solution of system (1) is asymptotically stable.

Theorem 14. Assume that the conditions in Theorem 6 are satisfied. Moreover, if there exist constants , such that the following condition holds then the exponential stability of the trivial solution of comparison system (7) implies the exponential stability of the trivial solution of impulsive functional differential system (1).

Proof. Since the trivial solution of (7) is exponentially stable, hence, assuming is a constant, for any given , , there exists such that implies From Theorem 6, we have Hence, , . Therefore, the trivial solution of system (1) is exponentially stable. This completes the proof.

4. An Example

In this section, we will give an example to illustrate the effectiveness of our results.

Example 1. Consider the following impulsive delay differential equations:where , , and , for all .

Property 1. The trivial solution of system (48) is exponentially stable if .

Proof. Choose . Then when , ; that is, , and we haveFurthermore, Then we can give the following comparison system: We can easily observe the solution of (51); that is, .
If , then the solution of (51) is exponentially stable. Hence, by Theorem 14, the solution of (48) is also exponentially stable. This completes the proof.

Remark 15. In [3, p129], the author gave the sufficient condition for the uniform stability of the functional differential equation of (48) without impulses; that is, . It is easy to check that implies . Therefore, Property 1 shows that under proper impulse effect, the exponential stability can be derived, which illustrates that the impulses do contribute the equations stability and attractive properties.

Conflict of Interests

The authors declare that there is no conflict of interests regarding the publication of this paper.

Acknowledgments

This work was supported in part by National Science Foundation of China under Grant (no. 61201430) and Scientific and Technological Program of Huangdao District (no. 2014-1-28).

References

  1. D. D. Bainov and I. M. Stamova, “On the practical stability of the solutions of impulsive systems of differential-difference equations with variable impulsive perturbations,” Journal of Mathematical Analysis and Applications, vol. 200, no. 2, pp. 272–288, 1996. View at: Publisher Site | Google Scholar | MathSciNet
  2. J. K. Hale, Theory of Functional Differential Equations, Springer, New York, NY, USA, 2nd edition, 1977. View at: MathSciNet
  3. V. Lakshmikantham, D. D. Bainov, and P. S. Simeonov, Theory of Impulsive Differential Equations, vol. 6 of Series in Modern Applied Mathematics, World Scientific, Singapore, 1989. View at: Publisher Site | MathSciNet
  4. P. Eloe and S. G. Hristova, “Method of the quasilinearization for nonlinear impulsive differential equations with linear boundary conditions,” Electronic Journal of Qualitative Theory of Differential Equations, no. 10, pp. 1–14, 2002. View at: Google Scholar | MathSciNet
  5. M. Frigon and D. O'Regan, “Impulsive differential equations with variable times,” Nonlinear Analysis: Theory, Methods & Applications, vol. 26, no. 12, pp. 1913–1922, 1996. View at: Publisher Site | Google Scholar | MathSciNet
  6. V. Lakshmikantham, S. Leela, and A. A. Martynyuk, Practical Stability Analysis of Nonlinear Systems, World Scientific, Singapore, 1990.
  7. V. Lakshmikantham and Y. Zhang, “Strict practical stability of delay differential equation,” Applied Mathematics and Computation, vol. 118, no. 2-3, pp. 275–285, 2001. View at: Publisher Site | Google Scholar | MathSciNet
  8. X. Liu and D. Y. Xu, “Uniform asymptotic stability of abstract functional differential equations,” Journal of Mathematical Analysis and Applications, vol. 216, no. 2, pp. 626–643, 1997. View at: Publisher Site | Google Scholar | MathSciNet
  9. J. J. Nieto and D. O'Regan, “Variational approach to impulsive differential equations,” Nonlinear Analysis: Real World Applications, vol. 10, no. 2, pp. 680–690, 2009. View at: Publisher Site | Google Scholar | MathSciNet
  10. J. J. Nieto and R. Rodríguez–López, “New comparison results for impulsive integro–differential equations and applications,” Journal of Mathematical Analysis and Applications, vol. 328, no. 2, pp. 1343–1368, 2007. View at: Publisher Site | Google Scholar | MathSciNet
  11. J. J. Nieto and R. Rodríguez–López, “Comparison results and approximation of solutions for impulsive functional differential equations,” Discrete and Impulsive Systems Series A: Mathematical Analysis, vol. 15, no. 2, pp. 169–215, 2008. View at: Google Scholar | MathSciNet
  12. I. M. Stamova, “Lyapunov method for boundedness of solutions of nonlinear impulsive functional differential equations,” Applied Mathematics and Computation, vol. 177, no. 2, pp. 714–719, 2006. View at: Publisher Site | Google Scholar | MathSciNet
  13. I. M. Stamova, “Vector Lyapunov functions for practical stability of nonlinear impulsive functional differential equations,” Journal of Mathematical Analysis and Applications, vol. 325, no. 1, pp. 612–623, 2007. View at: Publisher Site | Google Scholar | MathSciNet
  14. I. M. Stamova and G. T. Stamov, “Lyapunov-Razumikhin method for impulsive functional differential equations and applications to the population dynamics,” Journal of Computational and Applied Mathematics, vol. 130, no. 1-2, pp. 163–171, 2001. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  15. H. Wang and C. Ding, “A new nonlinear impulsive delay differential inequality and its applications,” Journal of Inequalities and Applications, vol. 2011, article 11, 2011. View at: Publisher Site | Google Scholar | MathSciNet
  16. H. Wang and C. Ding, “Impulsive control for differential systems with delay,” Mathematical Methods in the Applied Sciences, vol. 36, no. 8, pp. 967–973, 2013. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  17. A. V. Arutyunov, D. Y. Karamzin, and F. Pereira, “Pontryagin's maximum principle for constrained impulsive control problems,” Nonlinear Analysis. Theory, Methods & Applications, vol. 75, no. 3, pp. 1045–1057, 2012. View at: Publisher Site | Google Scholar | MathSciNet
  18. L. Nie, Z. Teng, and A. Torres, “Dynamic analysis of an SIR epidemic model with state dependent pulse vaccination,” Nonlinear Analysis: Real World Applications, vol. 13, no. 4, pp. 1621–1629, 2012. View at: Publisher Site | Google Scholar | MathSciNet
  19. M. Muslim and R. P. Agarwal, “Approximation of solutions to impulsive functional differential equations,” Journal of Applied Mathematics and Computing, vol. 34, no. 1-2, pp. 101–112, 2010. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  20. M. Ruggieri and A. Valenti, “Approximate symmetries in nonlinear viscoelastic media,” Boundary Value Problems, vol. 2013, article 143, 2013. View at: Publisher Site | Google Scholar | MathSciNet
  21. M. Ruggieri and M. P. Speciale, “Approximate analysis of a nonlinear dissipative model,” Acta Applicandae Mathematicae, vol. 132, pp. 549–559, 2014. View at: Publisher Site | Google Scholar | MathSciNet

Copyright © 2015 Gang Li et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

548 Views | 408 Downloads | 2 Citations
 PDF  Download Citation  Citation
 Download other formatsMore
 Order printed copiesOrder

We are committed to sharing findings related to COVID-19 as quickly and safely as possible. Any author submitting a COVID-19 paper should notify us at help@hindawi.com to ensure their research is fast-tracked and made available on a preprint server as soon as possible. We will be providing unlimited waivers of publication charges for accepted articles related to COVID-19. Sign up here as a reviewer to help fast-track new submissions.